Wyoming, 2018

Hail in Wyoming, June 15, 2018

June 15, 2018 · NWS CYS · 3 events in 1 county or zone

A severe thunderstorm produced large hail in southeast Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced large hail in southeast Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 15, 4:29 AM MST, 8 hours 11 minutes earlier.

Area forecast discussion, Jun 15, 4:29 AM MST, 8 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 AM MDT Fri Jun 15 2018

.SHORT TERM...(Today through Sunday)
Issued at 244 AM MDT Fri Jun 15 2018

Forecast concerns with this morning package deal with fire weather
today, followed by rain chances/intensities over the weekend.

Currently...Frontal boundary drapes from east to west along a line
from Chadron to Wheatland to Muddy Gap this morning. Dewpoints in
the 50s north of the front with 30s and 40s south of the front.
Radar showing some elevated convection across our northern zones
north of the front. Doubt any precip is reaching the ground though
as cells have moved over sensors, but no rainfall was reported.

For today...Another windy day across Carbon and Albany Counties
as GFS 700mb winds forecast 30-35kts. With increasing clouds and
humidity though, do think we will stay above critical levels on
humidity today. Will handle the winds in an SPS for the fire zones
that are reported ready on fuels. Showers and thunderstorms today
will be mainly confined to the south Laramie Range.

PWATS really begin jumping tonight into Saturday. Start off at
around .3 inches this morning, but by tonight, GFS sounding for
Rawlins up to .65 after midnight and then .75 by noon Saturday.
Across the Panhandle, PWATS up to well over 1.25 inches by noon
Saturday as the subtropical moisture from the southwest begins to
move into the area. Should see widespread showers and
thunderstorms Saturday and Saturday night.

Forecast storm motions really slow Saturday night into Sunday as
PWATS approach 1.5 inches across the Panhandle. Long/skinny CAPE
profiles on soundings suggest heavy rainfall. ECMWF forecast close
to 2 inches of rainfall along and north of a line from Alliance to
Wheatland to Rawlins. May need a Flash Flood Watch for Sunday as
the event draws a little closer time wise. Also may need for the
Badger Creek Burn scar as well.

.LONG TERM...(Sunday night through Thursday)
Issued at 244 AM MDT Fri Jun 15 2018

Sunday night/Monday...Expecting scattered to numerous showers and
thunderstorm Sunday night with abundant low and mid level moisture
present and diffluent southwest flow aloft with low level upslope
aiding in lift. During the day Monday, best forcing will be over our
western counties on the western edge of low level upslope southeast
winds since our eastern counties will likely be too stable at low
levels for convective development. Thus, expect scattered showers
and thunderstorms developing in the afternoon west of a Douglas to
Cheyenne line with precipitation slowly drifting eastward in the
evening. Continued relatively cool with all the cloud cover and
widespread precipitation coverage.

Tuesday...As the upper trough moves into western Wyoming, another
shortwave trough aloft rotates northward across our counties, and
with abundant low and mid level moisture present, expect scattered
showers and thunderstorms again, focused along a Douglas to Cheyenne
line in the afternoon, then drifting slowly eastward in the evening.

Wednesday...With broad trough remaining over the Rockies and
abundant low and mid level moisture present, expect another round of
scattered showers and thunderstorms in the afternoon and evening,
most numerous along and east of Interstate 25.

Thursday...Similar scenario to Wednesday with enough low and mid
level moisture and instability to produce scattered afternoon and
evening showers and thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 527 AM MDT Fri Jun 15 2018

Wyoming TAFS...VFR at Rawlins with winds gusting to 38 knots from
15Z to 01Z. VFR at Laramie and Cheyenne with thunderstorms nearby
from 18Z to 01Z and wind gusts up to 40 knots.

Nebraska TAFS...VFR. Wind gusts to 23 knots from 15Z to 02Z.

&&

.FIRE WEATHER...
Issued at 144 AM MDT Fri Jun 15 2018

Looks like afternoon humidity should be higher today over
yesterday as subtropical moisture from the southwest moves into
the area. It will still be windy today across Carbon and Albany
Counties, which will be west of a stalled out cold front from
Chadron to north of Rawlins. South and west of this front, wind
gusts to 30-35 mph likely again today. But given the higher
humidity today, do think we will stay above critical levels for
fire weather today. Wetting rain chances increase significantly
tonight into Saturday. Sunday could see heavy rainfall that could
have adverse impacts on the Badger Creek burn scar with potential
flash flooding and mud slides.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 15, 2:37 AM MST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MDT Fri Jun 15 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-160945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MDT Fri Jun 15 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will develop this afternoon,
mainly from Douglas, to Wheatland to Cheyenne and nearby
locations, with isolated to widely scattered thunderstorms
everywhere this evening. A few storms today along a Douglas to
Lusk line may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers, along with scattered thunderstorms
will develop in the afternoons and evenings, with some of the
storms producing locally heavy rain Saturday night and Sunday, and
possibly into early next week.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jun 15, 12:10 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
110 PM MDT FRI JUN 15 2018

WYZ117>119-152000-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
110 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 200 PM MDT...

At 110 PM MDT, trained weather spotters reported a strong
thunderstorm near Whitaker, or 15 miles north of Cheyenne, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 19 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4142 10496 4162 10482 4163 10466 4156 10466
      4156 10449 4131 10443 4125 10489
TIME...MOT...LOC 1910Z 251DEG 14KT 4136 10483

Hammer

The radar

The Cheyenne radar (KCYS), 30 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Laramie

When
June 15, 12:40 PM MST to 12:42 PM MST
Where
Laramie County, 20 mi NE of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.345, -104.548

Quarter size hail was observed 12 miles east of Whitaker.

Hail, Laramie

When
June 15, 2:30 PM MST to 2:32 PM MST
Where
Laramie County, Hillsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.210, -104.480

Nickel to quarter size hail was observed at Hillsdale.

Hail, Laramie

When
June 15, 3:05 PM MST to 3:07 PM MST
Where
Laramie County, 5 mi N of Gun Barrel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.512, -104.350

Penny to quarter size hail was observed north of Gun Barrel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772956, 772955, 772957.